Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 1, NWS Topeka, KS

April 5, 1999Brown County, Nemaha County, Kansas

NWS Topeka, KS issued this tornado warning at Apr 5, 1999, 2:15 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 5, 1999, 2:15 PM CDT (19:15 UTC)
Expired
Apr 5, 1999, 3:00 PM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Brown County, KS, Nemaha County, KS

What was reported inside it

TimeReportWhereRemark
Apr 5, 2:15 PM CDTThunderstorm Wind 70Sabetha, KSSeveral barns were blown down and doors on tin sheds were damaged.
Apr 5, 2:40 PM CDTTornado F0Hiawatha, KSThe storm that earlier produced a tornado near Fairview moved northeast and spawned another touchdown north of Hiawatha.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 640 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
640 m²/s²
0-3 km storm-relative helicity
780 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KTOP 051917 RRA
TORTOP
KSC013-131-052000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
215 PM CDT MON APR 5 1999

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN BROWN COUNTY IN NORTHEAST KANSAS
  NORTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS

* UNTIL 300 PM CDT

* AT 212 PM CDT...THE NEMAHA COUNTY SHERIFF REPORTED A TORNADO 5     
  MILES EAST OF SENECA...OR ABOUT 20 MILES WEST OF HIAWATHA...MOVING 
  NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  RESERVE
  BERN
  MORRILL
  SABETHA
  ONEIDA
  FAIRVIEW
  ROBINSON
  POWHATTAN
  HIAWATHA

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 5, 3:15 AM CDT, 11 hours earlier.

Area forecast discussion, Apr 5, 3:15 AM CDT, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 AM CDT MON APR 5 1999

...SHOWERS AND THUNDERSTORMS CONTINUE TO BE MAIN CONCERN FOR THIS
FORECAST...

WATER VAPOR IMAGERY SHOWING VORT MAX MOVING ACROSS CENTRAL NM
GETTING READY TO MAKE A MORE NORTHEAST TURN THROUGH THE TX
PANHANDLE. ALL MODELS SEEM TO HAVE A GOOD HANDLE ON THIS BUT WHEN IT
COMES TO THE SFC FEATURES THE AVN STILL SEEMS TO BE DOING THE BEST
JOB WITH A MORE SOUTHERLY TRACK ACROSS WESTERN OKLAHOMA THROUGH 12Z
THEN NORTHEAST ACROSS EASTERN KS...IN FACT PRESSURE FALLS INDICATE
AN EVEN MORE SOUTHERLY TRACK THAN THIS POSSIBLY ALONG THE KS
TURNPIKE TODAY. WILL GO MORE WITH THE AVN MODEL THIS FCST AS WELL.

RADAR SHOWING INCREASINGLY WIDESPREAD SHOWERS/THUNDERSTORMS
DEVELOPING ACROSS ALL OF CENTRAL AND EASTERN KS IN STRONG ISENTROPIC
LIFT AND WAA ALSO IN CONJUNCTION WITH WEAK WAVE AHEAD OF THE MAIN
SYSTEM.  MAIN VORT LOBE AND LIFT ASSOCIATED WITH SQUALL LINE MOVING
THROUGH WESTERN OKLAHOMA SHOULD PIVOT NORTHEAST THROUGH MIDDAY AND
FURTHER ENHANCE PRECIP. WILL THEREFORE CONTINUE PREVIOUS FCST OF
CATEGORICAL WORDING AND NEAR 100 PERCENT POPS TODAY...ALTHOUGH DRY
PUNCH MAY ABRUPTLY SHUT OFF PRECIP BY LATTER PORTIONS OF THE
AFTERNOON. ALTHOUGH IF SYSTEM COMES OUT EVEN FURTHER EAST AND SOUTH
THAN AVN...DRY SLOT COULD EVEN PASS TO THE SOUTHEAST OF THE CWA WITH
MORE WRAP AROUND CLOUDS AND PRECIP OVER THE NORTHCENTRAL LINGERING
IN THE EAST AS WELL. EITHER WAY...CLOUDS AND COOL EASTERLY FLOW OVER
THE NORTHCENTRAL PORTIONS TO THE WEST OF SFC LOW TO KEEP TEMPS IN
THE MIDDLE 50S WITH PRECIP AND WILL LOWER HIGHS SLIGHTLY MORE IN
LINE WITH FAN GUIDANCE.

BEST CHANCE FOR SEVERE WEATHER APPEARS WILL BE ALONG AND SOUTHEAST
OF SFC LOW TRACK WITH NOSE OF HIGHEST INSTABILITY OF MOISTURE ACROSS
EASTCENTRAL AND THE EASTERN PORTIONS OF NORTHEAST KANSAS...ALTHOUGH
A HIGHER POTENTIAL APPEARS FURTHER TO THE SOUTHEAST AND WILL NOT
MENTION SVR IN THE ZONES AT THIS TIME.

STRONG SUBSIDENCE DEVELOPS IMMEDIATELY BEHIND THE WAVE AS IT PASSES
THROUGH BY EARLY EVENING WITH DRIER WESTERLY AND NORTHWESTERLY
WINDS...GUSTY AT 15 TO 25 MPH THEN DIMINISHING BY MIDNIGHT AS SFC
LOW PULLS AWAY.

MOSTLY SUNNY SKIES STILL IN ORDER FOR TUESDAY WITH MORE WEST TO
SOUTHWEST FLOW AND WARMER TEMPS THAN TODAY.

.TOP...NONE.

63

In the hours before

Special weather statement, Apr 5, 11:22 AM CDT, 2 hours 53 minutes before
KSZ022-023-036>038-054-051745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1122 AM CDT MON APR 5 1999

...PARTS OF THE TORNADO WATCH CANCELED IN NORTHEAST KANSAS...

TORNADO WATCH NUMBER 120 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES IN NORTHEAST KANSAS... RILEY, GEARY, MORRIS, LYON AND
POTTAWATOMIE. ALTHOUGH ISOLATED THUNDERSTORM MAY STILL FORM IN THESE
COUNTIES, THE THREAT OF TORNADOES HAS ENDED.

HOWEVER, THE TORNADO WATCH WILL REMAIN IN EFFECT FOR THE PRESENT TIME
FOR REST OF THE COUNTIES TO THE SOUTH AND EAST. THE WATCH IS SET TO
EXPIRE AT 2PM CDT, ALTHOUGH THE THREAT OF TORNADOES IS DECREASING.

MA
Special weather statement, Apr 5, 11:22 AM CDT, 2 hours 53 minutes before
KSZ022-023-036>038-054-051745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1122 AM CDT MON APR 5 1999

...PARTS OF THE TORNADO WATCH CANCELED IN NORTHEAST KANSAS...

TORNADO WATCH NUMBER 120 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES IN NORTHEAST KANSAS... RILEY, GEARY, MORRIS, LYON AND
POTTAWATOMIE. ALTHOUGH ISOLATED THUNDERSTORM MAY STILL FORM IN THESE
COUNTIES, THE THREAT OF TORNADOES HAS ENDED.

HOWEVER, THE TORNADO WATCH WILL REMAIN IN EFFECT FOR THE PRESENT TIME
FOR REST OF THE COUNTIES TO THE SOUTH AND EAST. THE WATCH IS SET TO
EXPIRE AT 2PM CDT, ALTHOUGH THE THREAT OF TORNADOES IS DECREASING.

MA
Special weather statement, Apr 5, 11:52 AM CDT, 2 hours 23 minutes before
KSZ022>024-026-036>040-054>056-058-059-051800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1152 AM CDT MON APR 5 1999

...TORNADO WATCH CANCELED FOR ALL OF NORTHEAST AND EASTCENTRAL
KANSAS...

TORNADO WATCH NUMBER 120 HAS BEEN CANCELED FOR ALL OF NORTHEAST AND
EAST CENTRAL KANSAS. ALTHOUGH SCATTERED THUNDERSTORMS ARE STILL
POSSIBLE DURING THE AFTERNOON, THE THREAT OF TORNADOES HAS NOW ENDED.

STAY TUNED TO WEATHER RADIO, OR LOCAL MEDIA FOR LATER STATEMENTS AND
WEATHER INFORMATION.

MA
Special weather statement, Apr 5, 11:52 AM CDT, 2 hours 23 minutes before
KSZ022>024-026-036>040-054>056-058-059-051800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1152 AM CDT MON APR 5 1999

...TORNADO WATCH CANCELED FOR ALL OF NORTHEAST AND EASTCENTRAL
KANSAS...

TORNADO WATCH NUMBER 120 HAS BEEN CANCELED FOR ALL OF NORTHEAST AND
EAST CENTRAL KANSAS. ALTHOUGH SCATTERED THUNDERSTORMS ARE STILL
POSSIBLE DURING THE AFTERNOON, THE THREAT OF TORNADOES HAS NOW ENDED.

STAY TUNED TO WEATHER RADIO, OR LOCAL MEDIA FOR LATER STATEMENTS AND
WEATHER INFORMATION.

MA
Special weather statement, Apr 5, 12:26 PM CDT, 1 hour 49 minutes before
KSZ010>012-022>024-026-036>040-054>056-058-059-052215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1226 PM CDT MON APR 5 1999

STORM SPOTTER ACTIVATION MAY BE REQUIRED  THIS AFTERNOON ACROSS MUCH
OF NORTHEAST AND EAST CENTRAL KANSAS.  THE AREAS OF CONCERN WOULD BE
MAINLY ALONG AND EAST OF A MARYSVILLE...JUNCTION CITY TO EMPORIA
LINE.  THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH BY
THE EARLY EVENING HOURS.

THE PRIMARY CONCERN WOULD BE FOR LARGE HAIL AND DAMAGING WINDS
BUT ISOLATED TORNADOES COULD NOT BE RULED OUT.

SYNOPSIS: AN INTENSE LOW PRESSURE AREA OVER CENTRAL KANSAS IS
EXPECTED TO MOVE NORTHEAST INTO SOUTHEAST NEBRASKA BY THE EVENING
HOURS.  MOIST AND UNSTABLE AIR AHEAD OF THIS SYSTEM...COMBINED WITH
ITS ACCOMPANYING UPPER LEVEL LOW WILL CONTINUE A THREAT FOR SEVERE
WEATHER ACROSS MUCH OF NORTHEAST AND EAST CENTRAL KANSAS DURING THE
AFTERNOON HOURS.  AS THE SYSTEM MOVES NORTHEAST THIS EVENING...THE
SEVERE THUNDERSTORM POTENTIAL WILL END.
Special weather statement, Apr 5, 12:26 PM CDT, 1 hour 49 minutes before
KSZ010>012-022>024-026-036>040-054>056-058-059-052215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1226 PM CDT MON APR 5 1999

STORM SPOTTER ACTIVATION MAY BE REQUIRED  THIS AFTERNOON ACROSS MUCH
OF NORTHEAST AND EAST CENTRAL KANSAS.  THE AREAS OF CONCERN WOULD BE
MAINLY ALONG AND EAST OF A MARYSVILLE...JUNCTION CITY TO EMPORIA
LINE.  THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH BY
THE EARLY EVENING HOURS.

THE PRIMARY CONCERN WOULD BE FOR LARGE HAIL AND DAMAGING WINDS
BUT ISOLATED TORNADOES COULD NOT BE RULED OUT.

SYNOPSIS: AN INTENSE LOW PRESSURE AREA OVER CENTRAL KANSAS IS
EXPECTED TO MOVE NORTHEAST INTO SOUTHEAST NEBRASKA BY THE EVENING
HOURS.  MOIST AND UNSTABLE AIR AHEAD OF THIS SYSTEM...COMBINED WITH
ITS ACCOMPANYING UPPER LEVEL LOW WILL CONTINUE A THREAT FOR SEVERE
WEATHER ACROSS MUCH OF NORTHEAST AND EAST CENTRAL KANSAS DURING THE
AFTERNOON HOURS.  AS THE SYSTEM MOVES NORTHEAST THIS EVENING...THE
SEVERE THUNDERSTORM POTENTIAL WILL END.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:08 AM CDTSevere Thunderstorm WarningTOPMorris47 min
Apr 5, 9:43 AM CDTSevere Thunderstorm WarningTOPLyon62 min
Apr 5, 2:04 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha56 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.